1. Alan has completed the new Pain Recovery Program. To read or share it, use this link: http://go.tmswiki.org/newprogram
    Dismiss Notice
Dismiss Notice
Our TMS drop-in chat is tomorrow (Saturday) from 3:00 PM - 4:00 PM Eastern (now US Daylight Time) . It's a great way to get quick and interactive peer support, with MatthewNJ as your host. Look for the red Chat flag on top of the menu bar!

Daniel L. TMS and supplements

Discussion in 'Ask a TMS Therapist' started by Guest, Aug 17, 2014.

  1. Guest

    Guest Guest

    This question was submitted via our Ask a TMS Therapist program. To submit your question, click here.

    Question
    I was previously cured from back pain using Dr. Sarno's techniques but now I find that I am highly sensitive to any kind of supplement such as vitamins, herbs, and also many drugs that I used to not have a problem with. I had to stop taking my Lisinopril because the pharmacy changed manufacturers and I couldn't tolerate the new one. I tried to go back to the old manufacturer but that gave me the same problems (even though it was the same pill, color, dosage, and manufacturer as before. I tried various other blood pressure meds but met with the same result. Now I am not taking anything and am fearful that my blood pressure will go too high. I can't take any kind of cold medicine either. My symptoms are mainly insomnia and nervousness. Do you think all of this could be TMS/PPD in another form? I have not been able to get a hold on these symptoms and also had to stop taking Vitamin D and calcium as I reacted the same way. It's as though I've been drinking a lot of regular coffee (but I haven't). I've tried using the same approach I used with the back pain but nothing is working. Thank you for any help you can give on this subject.
     
  2. Daniel G Lyman LCSW

    Daniel G Lyman LCSW TMS Therapist

    Answer
    I’ve actually been asked this question before by many of my clients, so I’m glad you asked it here.

    First of all, it’s important that you get any allergies ruled out. It is possible to develop new allergies in life, though my hunch is that we’re not dealing with allergies here.

    Secondly, I have a question for you – did you find out about the new manufacturer for the drug before you took it? Did you notice something different about the pill before you ingested it? I ask because it is possible that the fear of something having changed was powerful enough to affect how your body would respond to it even before you actually took it.

    That is to say that yes, all of these symptoms can be and most likely are TMS/PPD. There is absolutely no reason for you to experience these symptoms with all of these different supplements and pills that you’re taking. The real cause of these symptoms is your own fear regarding taking them. Before you take one of these pills, ask yourself – Am I worried that I won’t be able to handle this pill? If so, then you know that your fear regarding the pills has grown to the point of negatively impacting your body.

    Furthermore, do you need all of these supplements? I understand that Lisinopril has important medical benefits, but vitamins and herbs aren’t medically proven to be necessary, or even that helpful! I would argue that whatever positive effects the supplements might be having on you are entirely negated by the fear that you’re experiencing regarding taking these pills. If you can’t take them because they scare you too much, then stop taking them!

    Because you are prone to TMS symptoms (having experienced them before), you know that part of your brain wants to bring you to a fearful place. If you indulge that part of your brain by being afraid of these pills then you’re only encouraging the fear to stick around and the symptoms to last longer.

    There have been other posts on this board regarding fear, and I encourage you to check them out – they might help you overcome your current feelings towards pills.


    Any advice or information provided here does not and is not intended to be and should not be taken to constitute specific professional or psychological advice given to any group or individual. This general advice is provided with the guidance that any person who believes that they may be suffering from any medical, psychological, or mindbody condition should seek professional advice from a qualified, registered/licensed physician and/or psychotherapist who has the opportunity to meet with the patient, take a history, possibly examine the patient, review medical and/or mental health records, and provide specific advice and/or treatment based on their experience diagnosing and treating that condition or range of conditions. No general advice provided here should be taken to replace or in any way contradict advice provided by a qualified, registered/licensed physician and/or psychotherapist who has the opportunity to meet with the patient, take a history, possibly examine the patient, review medical and/or mental health records, and provide specific advice and/or treatment based on their experience diagnosing and treating that condition or range of conditions.

    The general advice and information provided in this format is for informational purposes only and cannot serve as a way to screen for, identify, or diagnose depression, anxiety, or other psychological conditions. If you feel you may be suffering from any of these conditions please contact a licensed mental health practitioner for an in-person consultation.

    Questions may be edited for brevity and/or readability.

     

Share This Page